Over-the-Counter Overdoses

October 1, 2009
emsresponder.com
Kevin Thomas Collopy, BA, CCEMT-P, NREMT-P, WEMT

Over-the-counter (OTC) drug abuse is on the rise. Since 2000 there has been a fourfold increase in abuse of cold medicine. Nonsteroidal anti-inflammatory drugs (NSAIDS) are the third most commonly intentionally overdosed medicine. Acetaminophen overdose is responsible for the greatest number of drug overdose hospital admissions in developed countries. Hundreds of different nonprescription medicines are available.

Nonprescription medications are easy to obtain. Thus, they are appealing to youth: Adolescents are the most common over-the-counter drug abusers, and they often combine OTC drugs with street drugs and alcohol. Teen OTC drug abuse often occurs in fads, as groups of teens discover the effects of the drugs together.

Not all overdoses are intentional. Some are accidental, and many patients are at risk of greater adverse effects from regular doses of OTC drugs. For example, alcohol consumption creates a synergistic effect with many medications, especially NSAIDs. Patients over 60 additionally risk gastrointestinal bleeding from even regular doses of NSAIDs. GI bleeding can also develop from NSAID overdose when a patient is on blood thinners or has a history of ulcers.

As with many medical problems, the very young and very old suffer the worst consequences. Nearly half (46%) of all antihistamine overdoses involve children under 6. More…

PainCare MD